Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Some extensions of the Brock-Carlitz identity


Authors: M. E. Cohen and H. S. Sun
Journal: Proc. Amer. Math. Soc. 76 (1979), 178-185
MSC: Primary 05A19
DOI: https://doi.org/10.1090/S0002-9939-1979-0534414-5
MathSciNet review: 534414
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The paper deals with a number of generalizations of an identity first introduced by Brock, and subsequently investigated in some detail by Carlitz. The theorem presented in this paper not only extends the formulas of Carlitz, but also shows that a multi-dimensional function satisfies the identity. A result is also deduced regarding the positive nature of the recurrence relation.


References [Enhancements On Off] (What's this?)

  • [1] Problem 60-2, SIAM Rev. 4 (1962), 396-398.
  • [2] R. M. Baer and P. Brock, Natural sorting, J. Soc. Indust. Appl. Math. 10 (1962), 284-304. MR 0154448 (27:4396)
  • [3] L. Carlitz, A binomial identity arising from a sorting problem, SIAM Rev. 6 (1961), 20-30. MR 0167435 (29:4708)
  • [4] -, Some multiple sums and binomial identities, SIAM J. Appl. Math. 13 (1965), 469-486. MR 0177902 (31:2160)
  • [5] -, Multiple sums and generating functions, Collect. Math. 17 (1965), 3-18. MR 0213244 (35:4108)
  • [6] -, Some binomial coefficient identities, Fibonacci Quart. 4 (1966), 323-331. MR 0207575 (34:7390)
  • [7] -, A binomial identity, SIAM Rev. 9 (1967), 229-231. MR 0211878 (35:2753)
  • [8] -, Some generating functions and a binomial identity, Duke Math. J. 35 (1968), 541-548. MR 0229531 (37:5105)
  • [9] -, Note on a binomial identity, SIAM J. Math. Anal. 6 (1975), 901-905. MR 0376376 (51:12552)
  • [10] -, Multiple binomial and power sums (private communication).
  • [11] M. E. Cohen, Some extensions of Carlitz on cyclic sums and generating functions, J. Math. Anal. Appl. 60 (1977), 493-501. MR 0445036 (56:3381)
  • [12] J. P. Singhal, A generating function and a binomial identity, Duke Math. J. 39 (1972), 25-30. MR 0289812 (44:6999)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05A19

Retrieve articles in all journals with MSC: 05A19


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1979-0534414-5
Keywords: Combinatorial identities, multiple cyclic sums, recurrence relations
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society